Are Over-the-Counter Anti-inflammatory Pain Relievers Safe for Older Adults?

9 answers | Last updated: Mar 27, 2014
Answers
Caring.com User - Leslie Kernisan, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Dr. Leslie Kernisan is a senior medical editor at Caring.com and a clinical instructor in the University of California, San Francisco, Division of Geriatrics....
96% helpful
answered...

Ibuprofen (brand names Advil, Motrin) and other nonsteroidal anti-inflammatory drugs (NSAIDs) can be unsafe for many older adults, especially when taken daily. Geriatricians much prefer that older adults take acetaminophen See also:
How long does a doctor or other health professional usually wait to give morphine if the patient is not eating or drinking?

See all 137 questions about Managing Medications
(Tylenol), because it causes almost no side effects and only rarely interacts with other medications a person may be taking.

Although ibuprofen is popular with arthritis sufferers because it's effective at relieving pain, older adults should talk to a healthcare provider before taking any NSAIDs. This includes newer OTC painkillers such as naproxen (Aleve) and stronger prescription-strength NSAIDs such as celecoxib (Celebrex) and indomethacin (Indocin).

NSAIDs are well known for having the following side effects in older adults:

  • Decreased kidney function as a result of decreased blood flow to the kidneys. This can affect the way the body processes other medicines and can increase blood pressure.
  • Irritation of the lining of the stomach and bowels, which can cause internal bleeding.

Every year literally tens of thousands of people, mostly elderly, are hospitalized because of NSAIDs.

Older adults who strongly prefer ibuprofen to acetaminophen should talk to the doctor and ask for a kidney function test. Mild to moderate decreases in kidney function usually do not cause symptoms but can be detected with a blood test.

Also, most older adults should avoid the "PM" version of ibuprofen (Advil), acetaminophen (Tylenol), or any other over-the-counter medicine. Why? These medicines contain sedating antihistamines such as diphenhydramine (also known as Benadryl) and doxylamine. Sedating antihistamines are part of a class of medicines known as anticholinergics. They do make you sleepy, but in older folks they can also cause constipation, dry mouth, difficulty urinating, and confusion. Older adults who take anticholinergics also are known to fall more often.

These medicines can be especially dangerous for people with Alzheimer's or other forms of dementia, since anticholinergics counter the effect of medicines such as donepezil (Aricept).

 

More Answers
64px-hh6b80fd52d1
77% helpful
An anonymous caregiver answered...

Your doctor will check BMP lab results to see if a NSAID will help your loved one with arthritic type pain. Often more effective than tylenol often used together with tylenol. Pain can cause increased confusion and sleepless nights. NSAIDs should never be taken with a drug such as Coumadin. Your doctor is the key here to the right medicine to treat your loved one. Pain has many side effects and should never be left untreated.

 

100% helpful
calalillie answered...

There are several OTC's and prescribed medicines that are, at best, unwise for seniors. However, I feel the majority of prescribing people are unprepared to offer healthier solutions or merely do not know about the risks. It has caused me to be concerned for the actual treatments for seniors being offered. I have had to become my own advocate. While ibuprofen offers me relief, I now no longer use it. I put Tylenol#3 in its place. My MD has not offered any other solution. I refuse many antibiotics as they are unsafe for seniors, and use more commonplace antibiotics.

One must stay alert, read, and be prepared for MDs merely giving out static responses and treatments.

 

44% helpful
MommaMoxxor answered...

I feel NSAID's are not great for many older adults...

I suggest trying MOXXOR..It is a all natural most powerful Antioxidant & Omega 3's in the World.....Works like a miracle on inflammation....Please get off the NSAID's and try MOXXOR with no side effects

www.mymoxxor.com/ldamko

you may shop and order it right from that site you will be glad you did, especially us getting older folks, read my story on the site.Any questions please feel free to ask. God Bless

 

claylady answered...

I,Too,suffer from lower back pain and now have pain in my knees from time to time,I am working at losing excess weight but I don't take any pain killers,anyway,not often!Yes,I do suffer pain but just take my time to do various chores.That is how I function now,I am a sixty seven yr.old female in pretty good health.Know I have osteoarthritis in my lower spine and now suspect it in my knees and the pain is difficult to put up with so I live with it and don't take IBU,very often.

 

57% helpful
jorie13 answered...

I've been diagnosed with arthritis. scoliosis and sciatica (sic) and have been having a lot of morning psin. My temperpedic bed helps a lot but recently morning stiffness has gotten worse. I started on Nopalea which is sold by TriVita. It is only a cactus fruit juice and I only take 1 to 1 1/2 oz per day. No side effects and the stiffness has gone away! Also, pain decreased by about 1/2. Also noticed that I can wear errings for days at a time when they used to make my ears itchy after more than a day. Another major change is that I no longer have to sleep with bedsocks so I'm pretty sure that the Nopalea is helping with circulation. I'm NOT a sales person but highly recomment this product. Cost is about 40 dollars per 32 Oz bottle.

 

 
Ask a question Ask a question | Add an answer Add an answer